Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Critical points of the area functional of a complex closed curve on the manifold of Kähler metrics

Author: Abel Castorena
Journal: Proc. Amer. Math. Soc. 130 (2002), 1377-1381
MSC (2000): Primary 32Q15
Published electronically: December 20, 2001
MathSciNet review: 1879960
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider a compact complex manifold $M$ of dimension $n$ that admits Kähler metrics and we assume that $C\hookrightarrow M$ is a closed complex curve. We denote by $\mathcal{KC}(1)$ the space of classes of Kähler forms $[\omega ]\in H^{1,1}(M,\mathbb{R} )$ that define Kähler metrics of volume 1 on $M$ and define $\mathbf{A}_{C}:\mathcal{KC}(1)\to \mathbb{R} $ by $\mathbf{A}_{C}([\omega ])=\int_{C} \omega =\text{area of }C\text{ in the induced metric by }\omega $. We show how the Riemann-Hodge bilinear relations imply that any critical point of $\mathbf{A}_{C}$ is the strict global minimum and we give conditions under which there is such a critical point $[\omega ]$: A positive multiple of $[\omega ]^{n-1}\in H^{2n-2}(M,\mathbb{R} )$is the Poincaré dual of the homology class of $C$. Applying this to the Abel-Jacobi map of a curve into its Jacobian, $C\hookrightarrow J(C)$, we obtain that the Theta metric minimizes the area of $C$ within all Kähler metrics of volume 1 on $J(C)$.

References [Enhancements On Off] (What's this?)

  • [1] Phillip Griffiths and Joseph Harris, Principles of algebraic geometry, Wiley Classics Library, John Wiley & Sons, Inc., New York, 1994. Reprint of the 1978 original. MR 1288523
  • [2] André Weil, Introduction à l’étude des variétés kählériennes, Publications de l’Institut de Mathématique de l’Université de Nancago, VI. Actualités Sci. Ind. no. 1267, Hermann, Paris, 1958 (French). MR 0111056

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 32Q15

Retrieve articles in all journals with MSC (2000): 32Q15

Additional Information

Abel Castorena
Affiliation: CIMAT, AP. 402, CP. 36000 Guanajuato, Gto. Mexico

Keywords: K\"{a}hler form, K\"{a}hler manifold, Riemann-Hodge bilinear relations, Jacobian of a curve
Received by editor(s): November 2, 2000
Published electronically: December 20, 2001
Communicated by: Mohan Ramachandran
Article copyright: © Copyright 2001 American Mathematical Society